Indiana, 2001

Tornadoes in Indiana, October 24, 2001

October 24, 2001 · NWS IWX · 3 events in 3 counties and zones

3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
$2.9 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 24, 2:30 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 24, 2:30 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001

SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.

.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
       WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA

RES

In the hours before

Local storm report, Oct 24, 3:37 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    MONTICELLO                IN   WIND DAMAGE
10/24/01   WHITE                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 3:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    GROVERTOWN                IN   70 MPH TSTM GUST
10/24/01   STARKE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 24, 4:00 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    THORNHOPE                 IN   WIND DAMAGE
10/24/01   PULASKI                        TREES DOEN.

@RUKWBCe
KDENWWUS53 KIWX 242100
SVSFWA
INZ003-242115-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM CDT WED OCT 24 2001

...TORNADO WARNING FOR LA PORTE COUNTY IN INDIANA HAS EXPIRED...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE TORNADO HAD MOVED NORTHEAST INTO ST. JOSEPH COUNTY INDIANA.
THUS THE TORNADO WARNING FOR LAPORTE COUNTY HAS BEEN CANCELED.
TORNADO REPORTS FROM LAW ENFORCEMENT WERE RECEIVED FROM WANATAH AND
NEAR LAPORTE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
Local storm report, Oct 24, 4:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    LA PORTE                  IN   TORNADO
10/24/01   LAPORTE                        CAMPER TURNED OVER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0355 PM    CRUMSTOWN                 IN   TORNADO
10/24/01   ST.JOSEPH                      HOME DESTROYED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 4:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    STILLWELL                 IN   WIND DAMAGE
10/24/01   LAPORTE                        ROOF OFF. POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 4:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    (SBN)MICHIANA ARPT SO BEN IN   89 MPH TSTM GUST
10/24/01   ST.JOSEPH                      ASOS REPORT.

The radar

The Northern Indiana radar (KIWX), 37 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Marshall

When
October 24, 4:15 PM EST to 4:20 PM EST
Where
Marshall County, 2 mi SE of Tippecanoe
Rating
F0
Path length
3 mi
Path width
150 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
41.183, -86.083

Tornado, Kosciusko

When
October 24, 4:20 PM EST to 4:50 PM EST
Where
Kosciusko County, 3 mi N of Mentone
Rating
F1
Path length
17 mi
Path width
150 yd
Injuries
14 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
41.217, -86.033

Tornado, Noble

When
October 24, 4:50 PM EST to 5:05 PM EST
Where
Noble County, Indian Vlg
Rating
F1
Path length
19 mi
Path width
150 yd
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
41.367, -85.633

Tornado touched down in extreme southeast Marshall county and moved northeast across Kosciusko county and into Noble county where the tornado dissipated near Rome City. Most significant F1 damage was north of Warsaw Indiana where 14 people were hurt at a factory when a wall collapsed. Most of the damage was F0-F1 along the 33 mile path. Average path width was 150 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyThe tornado archive for Indiana, 2001Warnings in Indiana, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270581, 5270582, 5270583.